Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
148 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What are the effects of long term use of oral Methotrexate?

Hi - my (very involved) multi-faceted issue(s) concerns the concurrent, long-term use of oral methotrexate 15mg, and Enbrel 50mg sub-q, qwk for RA, and resultant neurological side effects. I had been taking these two medications every week for more than five years without incidence, until last September, when I began to exhibit signs and symptoms of apparent leukoencephalopathy, or more specifically, PRES. It took me two months of being quite ill, inclusive of pounding headaches, profuse sweating, numbness and tingling in my extremities, compromised gait, alternate swelling of each calf, dizziness, memory problems, cognitive difficulties, and the list goes on, to pinpoint what was making me sick. All follow-up blood work has always come back normal. The first neurologist I saw basically made implications that I was crazy, and wanted to prescribe Xanax. I said I do not take Xanax. EMG s of my arms and legs came back negative, which should have been a major red flag for the doctor, but it was not. I began keeping a journal of everything I did every minute of each day, leading up to my having attacks, and I was able to pinpoint during December of last year that it was my RA medications making me sick. Once I stopped taking them, I began to feel better, and slowly began to reconnect with my memory, hand-eye motor skills and my cognitive awareness. At the time I was also taking Celexa, Synthroid, and Ambien (prn). These medications did not make me sick, although I eventually stopped taking Celexa, due to it becoming ineffective. In July of this year, my primary care physician prescribed me Zoloft 40mg for panic attacks. On the 11th day of being on Zoloft, I woke up extremely nauseous, dizzy, sweating, disoriented, had difficulty walking, and felt I was having a stroke, a heart attack and a seizure at the same time. The emergency room surmised that it was most likely due to Zoloft, and got me an appointment for a neurologist the following morning. The neurologist ordered an MRI of the brain, along with an EEG and a VNG, and relative blood work , inclusive of Lyme, Vitamin B12 and syphilis (all normal). The only thing the MRI showed were small lesions on the white matter, and the report offered a differential diagnosis of old inflammation (most likely), old ischemia, (no) and old infection (no). The report also stated that the lesions do not measure up to McDonalds Criteria for MS. The EEG came back normal, but it was also conducted several weeks after becoming ill, and the VNG came back as abnormal, but I also have had vertigo on and off for the last 20 years, since the birth of my youngest child. The neurologist said the lesions were most likely a result of decreased cerebral circulation, and that I needed to modify my diet and watch what I eat. i do not, nor have I ever, have a cholesterol problem or a blood pressure problem, so I walked away feeling even more frustrated and dissatisfied, feeling like I was now back to square one. Needless to say, I wholly disagreed with his conclusion. Enter neurologist number three, who has been much more receptive to my ailments and concerns. But he questioned the MRI report of my brain, saying that the lesions resulting from leukoencephalopathy are much more pronounced than those of MS, and here the lesions are not even deemed specific enough to measure up to MS. To add to my worries, I also have been having random attacks of dizziness and disorientation for the last few months, that include my becoming disoriented, a loud roaring sound in my ears, losing sense of balance. losing sense of where I am, feeling that the ground beneath me is going to give way, shaking, and profuse sweating. These attacks occur without notice, and I can go one day between attacks, weeks, or more. They have lasted anywhere from a few minutes to an hour. But one thing I have noticed that all of the attacks have in common is that immediately following, I have the instant urge to both urinate and have a bowel movement. I do not lose control of my functions, but the urge to use the restroom is immediate. I might add that I suspect I have Sjogren s, and am asking my primary care physician this week to start related testing. I added the part about possible Sjogren s, because I have read that it affects both the peripheral and autonomic nervous systems, and I know that the body s elimination functions are controlled by the autonomic nervous system. I was also told that I have a peripheral nerve sheath tumor on my right spinae erector muscles, and a follow-up MRI report offered a differential diagnosis inclusive of the tumor being both benign and malignant. Tumor has not been causing me any pain or neurological deficits, and is 4cm. No word yet on whether or not my neurologist wants to have it biopsied, since I just had the MRI performed two weeks ago. But I will also add that over the last month, I have been experiencing ongoing, random tingling sensations in my head, along with tingling sensations in my right leg. As a possible side note, I also was told that I have uterine fibroids and a cyst on one of my ovaries, both of which are due to undergo biopsy next week (no heavy or painful periods). I have read articles regarding women being afflicted with neurological issues, where it was later discovered they had ovarian cancer or a benign ovarian cyst, and such was responsible for their neurological symptoms/problems (PNS). 1. Are there any diagnostic imaging tests available to capture the blood brain barrier, and to depict or pinpoint where exactly the damage has occurred? Also, is there any way to repair a damaged BBB, either through medication, cell therapy, or even stem cell transplant? My main worry is that I am only 50, and if I ever become seriously ill, I would be unable to take any medications, because it seems that every medication I take, regardless of whether it is geared to target the brain or not, makes me violently ill, always with the same signs and symptoms (see above). Is this a common occurrence once the BBB becomes damaged or compromised - for all medications to make one ill, regardless of the type of medication it is, and regardless of whether or not it is designed to target the brain? 2.. Could the peripheral nerve sheath tumor be responsible for my random attacks involving dizziness and disorientation, as well as the tingling sensations in my head and in my leg? Or could this be an element of Sjorgren s? Could Sjogren s be aggravating the peripheral nerve sheath tumor? Could an underlying cancer, such as ovarian cancer or lymphoma be aggravating the peripheral nerve sheath tumor? 3. Could the PRES be unrelated and occur on its own, or could it be brought on by the possible pre-existence of another disease or condition, such as ovarian cancer? (sounds far-fetched and unlikely, but I am grasping at straws here). 4. Are the specific tests available for the autonomic nervous system, to test whether or not it is compromised, due to Sjorgen s, and/or as to why I am getting these random attacks involving dizziness, disorientation, etc? *The only medication I am currently on is Synthroid 137 mg.*
Wed, 2 May 2018
Report Abuse
General & Family Physician 's  Response
Hello and Welcome to ‘Ask A Doctor’ service.
I have reviewed your query and here is my advice.

There are lots many side effects of steroid use on the long-term basis such as:

1. The Gastrointestinal effects are ulcers, constipation, Diarrhea or other.
2. The Renal effects are raised creatinine with other devastating issues.
3. The Neurological effects are the deficiency of folate, vitamin B12, and other micronutrients.
4. The Rest systemic effects are body temperature changes, dependency, weight gain and others.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Purva Patel
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I have been on Methotrexate for last 4 months. Was put on Bactrim DS starting last Sunday for bladder procedure on Monday. I have sores since...